Long-term results of balloon dilation of benign bile duct strictures

L. Suman, E. M. Civelli, G. Cozzi, M. Milella, R. Meroni, R. Vercelli, S. Sala, A. Severini

Research output: Contribution to journalArticle

Abstract

Purpose: To evaluate the results of percutaneous balloon dilation of benign bile duct strictures in a series of patients with a long follow-up period. Material and Methods: 56 patients with benign bile duct strictures underwent balloon catheter dilation. These patients had strictures of various origins: postsurgical, postlocal not surgical treatments, associated with gallstones, due to primary sclerosing cholangitis and to Mirizzi's syndrome. In 41 cases the diagnosis was made on the basis of radiological findings and history and in 15 cases on the basis of transluminal biopsy. Results: In 87.5% of cases the treatment was immediately successful. There were no early recurrences, but 7 (21%) recurrences were seen over 1 year after treatment; of these, 57% underwent another balloon dilation procedure with a positive long-term outcome. Conclusion: The long-term success rate obtained in 72% of this series confirms that percutaneous bile duct dilation is a valid alternative to surgery without being burdened by complications; the procedure is also a valid alternative to the approach using endoscopic stents.

Original languageEnglish
Pages (from-to)147-150
Number of pages4
JournalActa Radiologica
Volume44
Issue number2
DOIs
Publication statusPublished - Mar 2003

Keywords

  • Balloon dilation
  • Benign strictures
  • Bile duct

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging
  • Radiological and Ultrasound Technology

Fingerprint Dive into the research topics of 'Long-term results of balloon dilation of benign bile duct strictures'. Together they form a unique fingerprint.

  • Cite this

    Suman, L., Civelli, E. M., Cozzi, G., Milella, M., Meroni, R., Vercelli, R., Sala, S., & Severini, A. (2003). Long-term results of balloon dilation of benign bile duct strictures. Acta Radiologica, 44(2), 147-150. https://doi.org/10.1034/j.1600-0455.2003.00043.x